Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 159, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 17, 2022, 1:00 PM CDT for Morris County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2022, 1:00 PM CDT (18:00 UTC)
- Expired
- Sep 17, 2022, 1:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Morris County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 12:36 PM CDT, 24 minutes earlier.
Area forecast discussion, Sep 17, 12:36 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1236 PM CDT Sat Sep 17 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 411 AM CDT Sat Sep 17 2022 Key Points: - Strong to severe storms possible today - Hot Sunday through Wednesday with near record temperatures Early this morning, a shortwave trough continued to swing through north central Kansas, coincident with a low-level jet. These features were producing some scattered thunderstorms across north central Kansas and southern Nebraska. Some of this activity may impact northern portions of our area. Some hail and gusty winds will be possible in any storms this morning. This activity should push north of the area shortly after sunrise. The bulk of the day should be quiet. By this evening, a surface trough pushes into central Kansas. This should be the focus for lift and additional thunderstorm development this evening. Most CAMS have development beginning around 6-7pm, generally along a line from Marysville to Abilene. A few strong to severe storms are possible this evening as forecast soundings indicate MLCAPE of 2000-3000 J/kg, effective bulk shear around 30 kt and a veering wind profile. While thermodynamic attributes become less favorable as the evening progresses, a stout low-level jet is expected to develop and may help overcome diminishing instability to sustain storms into the late evening hours. At this time, locations north of I-70 appear to have the best chance of seeing thunderstorm activity this evening. Sunday through Wednesday, an anomalously strong upper-level ridge will move over the region. Ensemble data shows little spread in expected temperatures for the first half of the week, which indicates high confidence for hot weather during the first part of next week. Southerly surface flow will also bring in higher dew points to the area. Highs in the 90s look likely with heat indices in the low 100s. Record highs, and even record warm lows may occur during this time period. A cold front is forecast to bring relief by late week, but there remains a lot of variation in the timing of the front as the ECMWF has the front arriving Wednesday but the GFS holds off the front until Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1236 PM CDT Sat Sep 17 2022 VFR conditions expected through the period. Southerly winds of 10-15kts and occasional gusts to 25kts will continue through sunset before weakening. Scattered storms could develop near KMHK this evening, but confidence in proximity to the site is too low for TS inclusion. LLWS is expected overnight as the LLJ increases to 40-45kts. SSW winds increase again late in the period. && .CLIMATE... Issued at 248 PM CDT Fri Sep 16 2022 Record temps for Topeka ------------------------ Sep 18 warmest low: 76 (1893) Sep 18 high: 101 (1925) Sep 19 warmest low: 77 (1931) Sep 19 high: 97 (1954) Sep 20 warmest low: 75 (1895) Sep 20 high: 98 (1980) Sep 21 warmest low: 76 (1893) Sep 21 high: 98 (1956) Record temps for Concordia --------------------------- Sep 18 warmest low: 76 (1947) Sep 18 high: 100 (1931) Sep 19 warmest low: 79 (1931) Sep 19 high: 98 (1931) Sep 20 warmest low: 74 (1895) Sep 20 high: 96 (1893) Sep 21 warmest low: 75 (1956) Sep 21 high: 103 (2005) && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Jones AVIATION...Flanagan CLIMATE...Picha
Hazardous weather outlook, Sep 17, 12:09 PM CDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1209 PM CDT Sat Sep 17 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-181715- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1209 PM CDT Sat Sep 17 2022 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorm development is possible this evening, mainly across central and northeast Kansas. Hail up to the size of quarters and winds up to 60 mph will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Sep 17, 8:12 AM CDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
812 AM CDT Sat Sep 17 2022
KSZ010-011-022-023-171345-
Pottawatomie-Riley-Nemaha-Marshall-
812 AM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of central Riley,
northern Pottawatomie, southwestern Nemaha and southeastern Marshall
Counties through 845 AM CDT...
At 811 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tuttle Creek Lake, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Westmoreland, Blaine, Onaga, Olsburg, Randolph, Havensville, Wheaton,
Tuttle Creek Lake and Lillis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3951 9603 3950 9604 3929 9674 3941 9681
3974 9620
TIME...MOT...LOC 1311Z 240DEG 49KT 3938 9667
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GarganSpecial weather statement, Sep 17, 12:49 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
1249 PM CDT Sat Sep 17 2022
KSZ037-171815-
Morris-
1249 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of central Morris
County through 115 PM CDT...
At 1249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burdick, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Council Grove, Wilsey, Parkerville, Burdick and Council Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3860 9690 3884 9664 3869 9642 3852 9676
3852 9682
TIME...MOT...LOC 1749Z 229DEG 32KT 3859 9679
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
FlanaganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 3:26 AM CDT | Special Weather Statement | TOP | Republic | 49 min |
| Sep 17, 4:05 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 40 min |
| Sep 17, 4:09 AM CDT | Special Weather Statement | TOP | Ottawa | 36 min |
| Sep 17, 4:13 AM CDT | Special Weather Statement | TOP | Republic | 17 min |
| Sep 17, 4:28 AM CDT | Special Weather Statement | TOP | Ottawa | 47 min |
| Sep 17, 4:31 AM CDT | Special Weather Statement | TOP | Republic | 29 min |
| Sep 17, 4:38 AM CDT | Special Weather Statement | TOP | Cloud | 52 min |
| Sep 17, 5:47 AM CDT | Areal Flood Advisory | TOP | Republic | 3 hr |
| Sep 17, 8:12 AM CDT | Areal Flood Advisory | TOP | Marshall | 3 hr |
| Sep 17, 8:12 AM CDT | Special Weather Statement | TOP | Pottawatomie | 33 min |
| Sep 17, 12:49 PM CDT | Special Weather Statement | TOP | Morris | 26 min |
| Sep 17, 1:24 PM CDT | Special Weather Statement | TOP | Wabaunsee | 36 min |
| Sep 17, 1:38 PM CDT | Special Weather Statement | TOP | Morris | 37 min |
| Sep 17, 2:17 PM CDT | Special Weather Statement | TOP | Morris | 28 min |
| Sep 17, 2:32 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 28 min |
| Sep 17, 2:56 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 34 min |
| Sep 17, 3:25 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 35 min |
| Sep 17, 3:43 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 17 min |
| Sep 17, 3:56 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 34 min |
| Sep 17, 4:13 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 17 min |
| Sep 17, 4:18 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 27 min |
| Sep 17, 4:38 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 40 min |
| Sep 17, 6:11 PM CDT | Special Weather Statement | TOP | Marshall | 34 min |
| Sep 17, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 28 min |
| Sep 17, 6:42 PM CDT | Special Weather Statement | TOP | Cloud | 33 min |
| Sep 17, 6:54 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 51 min |
| Sep 17, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.